A male patient who developed clinical tumor lysis syndrome (TLS) with renal failure during treatment with elotuzumab for multiple myeloma (MM) illustrates the importance of clinicians’ awareness of patient’s underlying disease burden and/or proliferative state, as these may indicate higher risk for TLS, according to this case described in Clinical Nephrology – Case Studies.

One week after being treated with elotuzumab, the patient developed TLS and renal failure marked by hyperkalemia, hyperphosphatemia, and severe hyperuricemia. The patient’s condition was further impaired by epistaxis from a buildup of dabigatran, possibly due to his renal state. The patient was treated in an emergency department with rasburicase and hemodiafiltration but did not survive.

The patient, aged 61, received a multiple myeloma diagnosis in 2011, for which he had undergone various treatments. In addition, he had multiple cardiovascular comorbidities and benign prostatic hypertrophy.

Related Articles

On November 8, 2016, lenalidomide 15 mg per day was restarted, and a week later, he received elotuzumab 800 mg plus dexamethasone 20 mg. While undergoing treatment with elotuzumab, he received numerous other medications.

During the week after the initial elotuzumab infusion, he experienced increasing fatigue, shortness of breath on exertion, increasing arthralgias, and reduced oral intake. He was given emergency care rather than a second infusion, based on laboratory test results.

The authors noted the bloodwork had shown circulating plasmacytes, which suggested a proliferative state potentially indicative of TLS risk. Hyperuricemia may have led to his kidney injury, according to the authors, but they were unaware of a specific action of elotuzumab on uric acid metabolism.

To the authors’ knowledge, there had not been a case of TLS with elotuzumab prior to this incident. They noted that TLS also is rare with multiple myeloma, though renal dysfunction itself is not uncommon with multiple myeloma.

Reference

Atchison DK, Humes HD. A case of tumor lysis syndrome and acute renal failure associated with elotuzumab treatment in multiple myeloma. Clin Nephrol Case Stud. 2017;5(1):78-81.